The Annals of Applied Probability

Performance Bounds for Scheduling Queueing Networks

Jihong Ou and Lawrence M. Wein

Full-text: Open access

Abstract

The goal of this paper is to assess the improvement in performance that might be achieved by optimally scheduling a multiclass open queueing network. A stochastic process is defined whose steady-state mean value is less than or equal to the mean number of customers in a queueing network under any arbitrary scheduling policy. Thus, this process offers a lower bound on performance when the objective of the queueing network scheduling problem is to minimize the mean number of customers in the network. Since this bound is easily obtained from a computer simulation model of a queueing network, its main use is to aid job-shop schedulers in determining how much further improvement (relative to their proposed policies) might be achievable from scheduling. Through computational examples, we identify some factors that affect the tightness of the bound.

Article information

Source
Ann. Appl. Probab., Volume 2, Number 2 (1992), 460-480.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1177005711

Digital Object Identifier
doi:10.1214/aoap/1177005711

Mathematical Reviews number (MathSciNet)
MR1161062

Zentralblatt MATH identifier
0759.60100

JSTOR
links.jstor.org

Subjects
Primary: 60K25: Queueing theory [See also 68M20, 90B22]
Secondary: 90B15: Network models, stochastic 90B22: Queues and service [See also 60K25, 68M20]

Keywords
Networks of queues sample path analysis

Citation

Ou, Jihong; Wein, Lawrence M. Performance Bounds for Scheduling Queueing Networks. Ann. Appl. Probab. 2 (1992), no. 2, 460--480. doi:10.1214/aoap/1177005711. https://projecteuclid.org/euclid.aoap/1177005711


Export citation